Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 134, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 23, 2003, 2:43 AM EDT for Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2003, 2:43 AM EDT (06:43 UTC)
- Expired
- Sep 23, 2003, 5:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 6.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 10:11 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Sep 22, 10:11 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EDT MON SEP 22 2003
UPDATED ZONES TO CHANGE SECOND PERIOD WORDING BUT PREVIOUS FCST
REASONING STILL THE SAME.
ROSA
PREVIOUS AFD ISSUED 921 PM...
PREVIOUS FCST IN GOOD SHAPE...WILL MAKE NO CHANGES TO PREVIOUS FCST
AND WATCHES. LATEST RDR IMAGERY SHOWS MDT TO HVY PRECIP OVR NRN VA
AND NCNTRL MD ATTM. RADR MOSAIC SHOWS ANOTHER AREA OF MDT TO HVY
RAINS OVR SRN VA AND WCNTRL NC HEADING THIS WAY. HEAVIEST RAINS
LIKELY TO FALL E OF THE BLUE RIDGE OVERNIGHT BASED ON LATEST RADR
TRENDS AND MODEL GUIDANCE. FFG IN THESE AREAS ARE SOMEWHAT HIGH
AROUND 2.0INS/HR. THINK WE COULD HANDLE TONIGHTS RAIN WITHOUT MUCH
OF A PROBLEM. ALTHOUGH NOT ANTICIPATING MUCH PROBLEMS W OF THE BLUE
RIDGE WILL LEAVE FFA AS IS WHERE SOILS STILL SATURATED FROM ISABEL
RAINS AND SOME ISOLD RUNOFFS PROBLEMS CAN NOT BE RULED OUT.
ROSA
PREVIOUS AFD...
.SHORT TERM (TONIGHT THROUGH WEDNESDAY):
...PERIOD OF HEAVY RAIN AND GUSTY SHOWERS OVERNIGHT...
...A FLOOD WATCH HAS BEEN POSTED FROM FREDERICK COUNTY MARYLAND
SOUTH TO NELSON COUNTY VIRGINIA AND WEST...
WATER VAPOR LOOP SHOWS THAT THE SOUTHERN STREAM HAS PHASED WITH THE
NORTHERN STREAM OVERNIGHT...WITH THE MIDWEST SYSTEM RAPIDLY
DEEPENING (-80 TO -110M 500MB HEIGHT FALLS OVER MIDWEST DURING THE
LAST 12HR). A STRONG DRY SLOT IS PUSHING THROUGH THE SOUTH CENTRAL
STATES...AS A POTENT 110KT 300MB JET BEGINS TO ROUND THE BASE OF THE
SLIGHTLY NEGATIVELY TILTING TROUGH. 925MB ANALYSIS SHOWS THE LOW
LEVEL COLD FRONT IS REALLY SHARPENING UP AS THE SYSTEM DEEPENS AND
ADVANCES TOWARDS THE ALREADY MOIST OHIO VALLEY. 12Z SURFACE ANALYSIS
DEPICTS A WARM FRONT EXTENDING FROM A LOW NEAR INDIANAPOLIS...ESE
TOWARDS CENTRAL VIRGINIA.
VAD WIND PROFILE AND 12Z IAD SOUNDING SHOW A MOIST SE FLOW BELOW
3KFT...WITH THE VAD WIND PROFILE SUGGESTING MOISTENING OF THE
MIDLEVELS IS CURRENTLY ONGOING.
SCATTERED CONVECTION MAY FORM THIS EVENING AHEAD OF THE COLD FRONT.
INCREASING TURBULENCE AS THE DEEPENING SYSTEM APPROACHES WILL ALLOW
FOR SOME MIXING AND POSSIBLE CONVECTION. IN ADDITION...A LOW LEVEL
BOUNDARY OVER NORTH CAROLINA IS PUNCHING NORTH AND MAY IMPACT THE
AREA AS WELL.
WITH THE RECENT ISABEL RAINS...WILL GO AHEAD AND POST A FLOOD WATCH
FOR OUR WESTERN ZONES. ONE TO TWO INCHES OF RAIN FROM THIS SYSTEM
WOULD POSE A THREAT FOR AREA STREAMS. ALSO EXPECTING GUSTY WINDS
WITH THE NARROW COLD FRONTAL RAIN BAND THAT WILL GO THOUGH
OVERNIGHT.
ONCE THE FRONT EXITS THE MID ATLANTIC EARLY TOMORROW...RESIDUAL
MOISTURE WILL DEVELOP INTO A BROKEN CU FIELD. NOTICEABLE WNW WINDS
WILL USHER IN A DRIER AIRMASS THROUGHOUT THE DAY.
A SMALL CRAFT ADVISORY WILL BE POSTED FOR THE CHESAPEAKE BAY AND
POTOMAC RIVER.
ROGOWSKI
EXTENDED...(TUESDAY NIGHT THROUGH MONDAY)...
FLOW OVER THE REGION BECOMES MORE AMPLIFIED BY 12Z THURSDAY AS
ANOTHER UPPER LOW OVER CANADA DIGS A LITTLE FURTHER SOUTH AND
TRANSLATES EAST. WEAK FRONT MOVES THROUGH LATE THURSDAY AND HIGH
PRESSURE BUILDS ACROSS THE REGION AGAIN FRIDAY. THE SURFACE HIGH
WILL BE EAST OF THE AREA FRIDAY NIGHT. THEN TROUGH OVER THE EASTERN
PART OF THE CONUS SHARPENS OVER THE WEEKEND. FLOW ALOFT SOUTHWEST
AGAIN...AND FRONT MOVES EAST OF THE AREA BY MONDAY.
WILL CARRY CHANCE POPS FOR THURSDAY AND THURSDAY NIGHT WITH THE NEXT
FROPA. MOISTURE NOT AS DEEP AS WITH SYSTEM FOR TONIGHT...BUT ENOUGH
MOISTURE AND OMEGA TO WARRANT CHANCE POPS. EXPECT CLOUDS TO LINGER
THROUGH EARLY FRIDAY. SOME DRYING INDICATED FOR FRIDAY NIGHT AND
EARLY SATURDAY...THEN SLOW MOVING LOW PRESSURE SYSTEM MOVES ACROSS
THERE AREA. WILL CARRY A CHANCE OF SHOWER SATURDAY AND SUNDAY AHEAD
OF THE NEXT SYSTEM.
.LWX...
DC...NONE.
MD...FLOOD WATCH THROUGH 4:00 AM FOR ZONES MDZ002>004.
VA...FLOOD WATCH THROUGH 4:00 AM FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ051.
WV...FLOOD WATCH THROUGH 4:00 AM FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.Hazardous weather outlook, Sep 22, 3:45 PM EDT, 10 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 345 PM EDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT... RAIN AND ISOLATED THUNDERSTORMS WILL MOVE OVER THE AREA TONIGHT. SOME OF THE RAIN COULD BE LOCALLY HEAVY. A FLOOD WATCH IS IN EFFECT IN THE MOUNTAINS AND FOOTHILLS. THERE COULD BE WIND GUSTS OF 30 TO 40 MPH IN THE HEAVIEST SHOWERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RDH
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 1:13 AM EDT | Flash Flood Warning | LWX | Fauquier | 3 hr |
| Sep 23, 1:37 AM EDT | Flash Flood Warning | LWX | Loudoun | 3 hr |
| Sep 23, 1:49 AM EDT | Flash Flood Warning | LWX | Clarke, Warren | 3 hr |
| Sep 23, 4:25 AM EDT | Flash Flood Warning | LWX | Clarke, Fauquier, Loudoun, Warren | 3 hr |
| Sep 23, 5:43 AM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 2 hr |
| Sep 23, 7:06 AM EDT | Special Marine Warning | LWX | 114 min | |
| Sep 23, 2:25 AM EDT | Flash Flood Warning | LWX | Carroll | 3 hr |
| Sep 23, 5:15 AM EDT | Flash Flood Warning | LWX | Carroll | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.